Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 146, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 22, 2011, 3:50 PM EDT for Meigs County, Rhea County, Roane County, Tennessee. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2011, 3:50 PM EDT (19:50 UTC)
- Expired
- May 22, 2011, 4:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Meigs County, TN, Rhea County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 109 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:18 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1543 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
272
WUUS54 KMRX 221950
SVRMRX
TNC121-143-145-222045-
/O.NEW.KMRX.SV.W.0146.110522T1950Z-110522T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
350 PM EDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MEIGS COUNTY IN EAST TENNESSEE...
RHEA COUNTY IN EAST TENNESSEE...
ROANE COUNTY IN EAST TENNESSEE...
* UNTIL 445 PM EDT
* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF SPRING CITY...OR 9 MILES NORTHEAST OF DAYTON...AND
MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ROCKWOOD...KINGSTON...SPRING CITY...PEAKLAND...GRANDVIEW...TEN
MILE...EAGLE FURNACE...FAIRVIEW...PAINT ROCK...HARRIMAN...BRADBURY
AND DEARMOND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM THIS
EVENING.
&&
LAT...LON 3561 8505 3570 8498 3598 8453 3599 8444
3604 8436 3590 8427 3590 8428 3588 8428
3589 8431 3588 8434 3584 8434 3581 8438
3578 8439 3549 8496
TIME...MOT...LOC 1950Z 236DEG 24KT 3562 8492
$$
DMG1 follow-up statement
556
WWUS54 KMRX 222017
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EDT SUN MAY 22 2011
TNC121-143-145-222045-
/O.CON.KMRX.SV.W.0146.000000T0000Z-110522T2045Z/
RHEA TN-ROANE TN-MEIGS TN-
417 PM EDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR MEIGS...ROANE AND RHEA COUNTIES...
AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR GRANDVIEW...OR 12 MILES NORTH OF DECATUR...MOVING
NORTHEAST AT 25 MPH.
LOCATIONS IN THE WARNING INCLUDE...
ROCKWOOD...KINGSTON...TEN MILE...EAGLE FURNACE...FAIRVIEW...PAINT
ROCK...HARRIMAN...BRADBURY AND DEARMOND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT THIS
EVENING.
&&
LAT...LON 3561 8505 3570 8498 3598 8453 3599 8444
3604 8436 3590 8427 3590 8428 3588 8428
3589 8431 3588 8434 3584 8434 3581 8438
3578 8439 3549 8496
TIME...MOT...LOC 2016Z 236DEG 24KT 3572 8474
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:43 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 22, 2:43 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 243 PM EDT SUN MAY 22 2011 .SHORT TERM...(TONIGHT AND MONDAY)...HIGH PRESSURE TO OUR SOUTH AND EAST WILL KEEP A MOISTER SOUTHWESTERLY FLOW INTO THE AREA. WITH INCREASED MOISTURE AND INSTABILITY...EXPECT MORE IN THE WAY OF CONVECTION FOR THE SHORT TERM. SOME AFTERNOON CONVECTION ALREADY FIRING OVER THE AREA...AND SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MUCH OF THE AREA THROUGH 01Z. MODELS ALSO HINT AT SOME WEAK SHORT WAVE ENERGY PERHAPS BRINGING ADDITIONAL CONVECTION LATER TONIGHT. WILL NOT TRY TO TIME CONVECTION AT THIS POINT...BUT WILL BROAD BRUSH MAINLY CHANCE POPS (EXCEPT SLIGHT CHANCE POPS SOUTH MON) THROUGH TOMORROW...WITH HIGHEST POPS NORTH AND NORTHWEST ZONES. MAV TEMPS GENERALLY LOOK REASONABLE...SO WILL STAY CLOSE. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...NOT TOO MUCH CHANGE NOTED IN LATEST MODEL/ENSEMBLE RUNS FROM PREVIOUS RUNS. A SERIES OF WEAK UPPER-LEVEL DISTURBANCES WILL CONTINUE TO RIPPLE THROUGH A LOW-AMPLITUDE FLOW AS A QUASI-STATIONARY SURFACE BOUNDARY LURKS JUST TO OUR NORTH THROUGH MID-WEEK. POTENTIALLY MORE SIGNIFICANT SYSTEM STILL ON TRACK TO AFFECT THE SOUTHERN APPALACHIAN REGION BY LATE WORK WEEK. STILL SIGNIFICANT DIFFERENCES IN TIMING BETWEEN THE ECMWF AND GFS MODELS. TENDED TO FAVOR FASTER GFS SOLUTION SINCE IT HAS SUPPORT OF MOST OF THE GEFS ENSEMBLE MEMBERS. FOR TEMPS...GENERALLY DID NOT DEVIATE MUCH FROM MAV/MEX GUIDANCE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 67 89 66 89 66 / 30 20 20 20 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 66 88 65 88 65 / 30 30 30 20 20 OAK RIDGE, TN 64 89 64 88 65 / 40 40 30 20 20 TRI CITIES AIRPORT, TN 58 85 58 86 58 / 30 30 30 30 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LDW/LCM
Hazardous weather outlook, May 22, 3:01 PM EDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 301 PM EDT SUN MAY 22 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-231915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 301 PM EDT SUN MAY 22 2011 /201 PM CDT SUN MAY 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED TO ISOLATED THUNDERSTORMS CAN BE EXPECTED AGAIN MONDAY. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. A COLD FRONT WILL BE APPROACHING FROM THE WEST ON THURSDAY...WITH THUNDERSTORMS EXPECTED. SOME OF THESE THUNDERSTORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT AND/OR MONDAY...AND AGAIN ON THURSDAY.
In the hours before
Special weather statement, May 22, 2:06 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 206 PM EDT SUN MAY 22 2011 TNZ012-013-035-221845- CAMPBELL TN-MORGAN TN-SCOTT TN- 206 PM EDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CAMPBELL AND SCOTT COUNTIES UNTIL 245 PM EDT... AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF WARTBURG...MOVING NORTHEAST AT 30 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HUNTSVILLE... SUNBRIGHT...ELGIN...SLICK ROCK...NORMA...SMOKEY JUNCTION AND ROYAL BLUE. LCM
Special weather statement, May 22, 2:45 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 245 PM EDT SUN MAY 22 2011 TNZ012>014-035-036-221945- ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-MORGAN TN-SCOTT TN- 245 PM EDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...EXTREME WESTERN CLAIBORNE...CAMPBELL...EXTREME WESTERN ANDERSON AND SCOTT COUNTIES UNTIL 345 PM EDT... AT 239 PM EDT/139 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WILLIAMSBURG TO 5 MILES EAST OF FAIRFIELD GLADE...AND MOVING EAST AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WARTBURG... JACKSBORO...SLICK ROCK...NORMA...ELK VALLEY...JELLICO...SMOKEY JUNCTION...ROYAL BLUE...PETROS...ROSEDALE...CARYVILLE AND WHITE OAK. THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LCM
Special weather statement, May 22, 3:07 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 307 PM EDT SUN MAY 22 2011 TNZ081-098-222000- MARION TN-SEQUATCHIE TN- 207 PM CDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MARION AND SEQUATCHIE COUNTIES UNTIL 300 PM CDT... AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF SEWANEE...OR 13 MILES NORTHWEST OF BRIDGEPORT...MOVING EAST AT 30 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...SOUTH PITTSBURG...WHITWELL...MARTIN SPRINGS...GRIFFITH CREEK...POWELLS CROSSROADS AND CARTWRIGHT. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LCM
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:06 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Morgan, Scott | 24 min |
| May 22, 4:14 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 31 min |
| May 22, 4:28 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 62 min |
| May 22, 4:42 PM EDT | Areal Flood Advisory | MRX | Morgan, Scott | 2 hr |
| May 22, 4:45 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Loudon, McMinn, Meigs, Monroe, Roane | 60 min |
| May 22, 4:53 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 67 min |
| May 22, 5:07 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Union | 53 min |
| May 22, 5:23 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 52 min |
| May 22, 5:36 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 54 min |
| May 22, 5:47 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson | 58 min |
| May 22, 6:00 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 25 min |
| May 22, 6:02 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 58 min |
| May 22, 6:44 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins | 61 min |
| May 22, 7:07 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan, Washington | 53 min |
| May 22, 7:45 PM EDT | Areal Flood Advisory | MRX | Greene, Hawkins, Sullivan, Washington | 2 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.